Q and A

Question

Are there long-term effects from missing ART for a month?

I haven’t been able to get my medicine for about 30 days, but finally got them to do an emergency fill until my doctor visit at the end of this month, my viral load was 20.

I take Biktarvy and I wanted to know if there could be any long term effects. I have not been sexually active either!

Answer

Hi there

As this has already happened, you cannot do anything about it.

You will probably be okay by just restarting your meds as soon as you have them.

Please work with your doctor though to find a way to stop this from happening again.

We need health systems to work with us to make sure that our meds are never stopped. This is because if we stop meds, the drugs levels slowly drop for a few days. During some of this time, as viral load starts to increase, HIV can overcome the low drug levels. This is how resistance develops.

Doing this once will still be a low risk. But is resistance does develop, the meds will not work again when you restart them.

Biktarvy is only really used in high-income countries. This should mean that viral load tests are easy to get. Please monitor your viral load more closely after restarting your meds. If you are undetectable after a month and again after two months, then you have been lucky. There should not be any long-term problems.

If viral load stays detectable, then ask for a drug resistance test to see whether resistance did develop.

Comment

Your email address will not be published.